10.5 C
New York

FDA Warns That Powdered Caffeine Is Potentially Lethal

Published:

After 2 otherwise healthy young men died, the FDA has sent warning letters to 5 powdered caffeine manufacturers warning them to make their products safer or risk product seizure and shutdown.

Part of the problem with powdered caffeine is that it is widely available and marketed as a dietary supplement, but it is frighteningly potent. A single teaspoon has as much caffeine as 28 cups of coffee and can cause nausea, anxiety, and heart palpitations. A tablespoon of powdered caffeine can cause irregular heartbeat, seizures, and even death. Many companies sell the product in sizes that could lead people to overdose. One company sells a 10-kilogram package that containsĀ 50,000 servings. And common measuring tools like a kitchen teaspoon are not precise enough to guarantee thatĀ users are not accidentally ingesting a lethal dose.

The 5 companies that received warning letters from the FDA have 15 days to respond.

Powdered caffeine is currently unregulated, but the FDA says that they recommend all consumers stay away from it.

Sources:
The New York Times
Sioux City Journal
Washington Post
kxan

JOIN OUR NEWSLETTER

Get the hottest daily trucking news

This Week in Trucking

Videos